Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 240, NWS North Platte, NE

July 25, 2003Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 25, 2003, 9:01 PM MDT for Keith County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2003, 9:01 PM MDT (03:01 UTC)
Expired
Jul 25, 2003, 9:30 PM MDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Keith County, NE

The radar

The North Platte radar (KLNX), 107 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
3855 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

952 
WUUS53 KLBF 260301
SVRLBF
NEC101-260330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
900 PM MDT FRI JUL 25 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KEITH COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 930 PM MDT

* AT 857 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 2 MILES NORTH OF
  PAXTON...OR ABOUT 19 MILES EAST OF OGALLALA...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER SARBEN AROUND 905 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4135 10149 4103 10154 4101 10127 4138 10128

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:48 PM MDT, 7 hours 13 minutes earlier.

Area forecast discussion, Jul 25, 1:48 PM MDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
248 PM CDT FRI JUL 25 2003

...FORECAST CHALLENGE WILL BE POPS TONIGHT INTO THE WEEKEND...

AT 19Z TEMPERATURES WERE AT OR ABOVE THE CENTURY MARK WEST OF AN ONL-
BBW-LXN LINE. SURFACE LOW CENTER REMAINS OVER CENTRAL SOUTH DAKOTA
AND AN ASSOCIATED TROUGH EXTENDING SOUTHWEST ACROSS WESTERN NEBRASKA
INTO SOUTHEAST COLORADO. BOUNDARY WILL NUDGE SLOWLY EAST THIS
EVENING WITH MODELS DIFFERING IN INITIATION OF CONVECTION AS MAIN
COLD FRONTAL BOUNDARY AND FORCING LIES WELL NORTH. BY 21Z MESOETA
MODEL SOUNDING MIXES OUT INVERSION LAYER THROUGH 03Z ACROSS THE
NORTHWEST AS SURFACE TEMPS PEAK. VISIBLE SATELLITE SHOWS FEW
CLOUDS ACROSS THE PANHANDLE EAST TO TROUGH AXIS WITH CONVECTION
DEVELOPING OVER THE MOUNTAINS FROM SOUTHEAST WY INTO CO.

ALTHOUGH INSTABILITY GREATEST ACROSS THE NORTH CENTRAL SUBSIDENCE
ALOFT AND CAP SHOULD INHIBIT THUNDERSTORM DEVELOP UNTIL LATE THIS
EVENING. INCOMING H5 WAVE MOVING EAST INTO THE PANHANDLE WILL
CONTINUE TO INITIATE ISOLATED STORMS OVER THE PANHANDLE. THEN
OVERNIGHT A SLIGHT CHANCE OF THUNDERSTORMS TO THE EAST. PWS ARE
AROUND AN INCH TONIGHT WITH HIGH BASED STORMS TO GENERATE MORE WIND
THAN RAINFALL. TEMPERATURES TONIGHT WILL BE CLOSE TO PREVIOUS NIGHT.

SATURDAY COOLER TEMPERATURES FOR THE NORTHWEST AS FRONTAL BOUNDARY
PUSHES SOUTH ACROSS THE FORECAST AREA DURING THE DAY. THE FRONTAL
BOUNDARY WILL PUSH EAST OF THE FA BY EVENING WITH CONVECTION DUE TO
FIRE NORTH OF THE SURFACE BOUNDARY AS DISTURBANCES MOVE EAST. UPPER
RIDGE WILL BEGIN TO REBUILD BACK TO THE WEST ON SUNDAY AS CONVERGENT
FLOW INCREASES ACROSS NEB. THE UPSLOPE FLOW WILL HELP TO MOISTEN TO
ATMOSPHERIC PROFILE WITH PW TO OVER 1.5 INCHES AND LOCALIZED HEAVY
RAINFALL WITH STORMS THAT DEVELOP AS LIGHT WINDS ALOFT RESULT IN
SLOW STORM MOVEMENTS.

MONDAY FRONTAL BOUNDARY TO SHIFT FURTHER SOUTHEAST INTO OKLAHOMA
WITH CHANCE FOR CONVECTION TO MOVE SOUTH OUT OF THE SOUTHWEST DURING
THE MORNING. THEN DRY AND COOLER THROUGH MIDWEEK.

AFTER A COOL MIDWEEK TEMPERATURES WILL START TO REBOUND ON FRIDAY.
TUESDAY THROUGH FRIDAY THE UPPER HIGH CENTER WILL BUILD EAST WITH
THE NORTHWEST COOLER FLOW TO SHIFT EAST OF THE PLAINS AS THE UPPER
RIDGE FLATTENS OUT ON FRIDAY. WARM AIR ADVECTION INCREASES DURING THE
PERIOD AS THE UPPER RIDGE BUILDS EAST AND WILL RAISE H85 TEMPERATURES
FROM THE UPPER TEENS ON TUESDAY TO LOWER 30S IN THE WEST ON FRIDAY.
THE CHANCE FOR RAINFALL WILL BE LIMITED THROUGH FRIDAY AS THE GULF IS
CLOSED AND THE NORTHWEST FLOW IMPEDES MOISTURE BELOW 10 KFT.

.LBF...NONE.

KECK
Hazardous weather outlook, Jul 25, 2:50 PM MDT, 6 hours 11 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-261030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CDT FRI JUL 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE... TONIGHT.

THUNDERSTORMS ARE EXPECTED TO MOVE OUT THE HIGH PLAINS OF COLORADO
AND WYOMING AND MAY HOLD TOGETHER INTO WESTERN PORTIONS OF THE
OUTLOOK AREA DURING THE EVENING HOURS. THUNDERSTORM DEVELOPMENT WILL
BE POSSIBLE ALONG A SURFACE TROUGH OVER EXTENDING FROM NEAR
VALENTINE TO IMPERIAL. THESE STORMS MAY CONTINUE TO MOVE EAST
THROUGH THE EARLY MORNING HOURS. WEAK WINDS AND EXTREMELY WARM
TEMPERATURES ALOFT WILL TEND THE INHIBIT THE DEVELOPMENT OF SEVERE
THUNDERSTORMS THROUGH AT LEAST SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THERE IS A RISK OF SEVERE THUNDERSTORMS TOMORROW AFTERNOON AND
TOMORROW NIGHT ACROSS SOUTHERN AND EASTERN PORTIONS OF THE OUTLOOK
AREA. THIS AREA OF GREATEST CONCERN WILL BE SOUTH OF A BIG SPRINGS
TO ONEILL LINE.

MOISTURE WILL INCREASE NORTH OF A FRONT EXPECTED TO BE ANCHORED NEAR
THE NEBRASKA AND KANSAS BORDER. THIS INCREASE IN MOISTURE... AND
STRONG AFTERNOON HEATING WILL CREATE VERY UNSTABLE ATMOSPHERIC
CONDITIONS. AS A RESULT SEVERE THUNDERSTORMS MAY DEVELOP LATE IN THE
DAY...WITH LARGE HAIL AND DAMAGING WIND GUSTS.

THUNDERSTORMS ARE AGAIN POSSIBLE IN NORTH CENTRAL AND CENTRAL
THROUGH WESTERN AND SOUTHWEST NEBRASKA SUNDAY AND SUNDAY NIGHT...
BUT SEVERE WEATHER IS NOT EXPECTED WITH THEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED SATURDAY EVENING ACROSS SOUTHERN AND
EASTERN PORTIONS OF THE OUTLOOK AREA.

13

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.